Besides underreporting, another reason for the undertreatment of psychiatric comorbidities in people with epilepsy has been the fear that psychotropic drugs will worsen seizures. Many clinicians have the erroneous belief that all antidepressants, central nervous system (CNS) stimulants, and antipsychotic agents cause seizures and would worsen them in patients with epilepsy. While psychotropic drugs must be used cautiously in patients with epilepsy, they should not be withheld when needed.
Depressive, anxiety, attention-deficit, and psychotic disorders are more frequent in patients with epilepsy than in the general population. Thus, patients will be treated with antidepressant, antianxiety, and antipsychotic drugs and CNS stimulants.
Certain principles apply to the prescription of all of these drugs for epilepsy patients:
Antipsychotic medications are indicated for:
These presentations should be differentiated from ictal psychotic symptoms. The primary treatment for ictal psychotic symptoms should be AEDs, not antipsychotics.
Other causes of psychoses in epilepsy, such as AED toxicity or withdrawal, require a specific treatment approach.
The antipsychotic medications now available are all essentially equal in efficacy, but they differ significantly in their side effect profiles. Some can exacerbate seizures at high doses in people with and without epilepsy. For example, chlorpromazine is known to increase the risk of seizures in people without epilepsy at doses above 1000 mg/day. Clozapine carries the highest risk of causing seizures in people without epilepsy at doses above 600 mg/day. It can exacerbate seizures at lower doses in patients with epilepsy, and in most cases should not be prescribed.
Risperidone, molindone, haloperidol, and fluphenazine appear to carry a lower risk of exacerbating seizures and are relatively safer to use.
The side effects of antipsychotics depend on their potency and chemical class but include sedation, anticholinergic effects, and extrapyramidal symptoms.
Antidepressant medications are indicated for a variety of sustained mood disorders, including depression and anxiety disorders (such as panic and obsessive-compulsive disorders). Like antipsychotics, they should not be used to treat psychiatric symptoms limited to the ictal period but rather should be used to treat sustained symptoms such as prolonged postictal depression and interictal psychiatric symptoms.
A wide range of antidepressant medications is available. Classes include:
The antidepressants of the SSRI family have been found to be safe in patients with epilepsy. Clinicians must remember, however, that some of the antidepressants of this family, especially paroxetine and fluvoxamine, can slow down the rate of metabolism of AEDs.
Among the older antidepressant drugs, those of the tricyclic antidepressant family are usually safe if high serum concentrations are avoided. Thus, imipramine, desipramine and doxepin can be used. Clomipramine should be avoided.
Antidepressants of the MAOI family are safe for patients with epilepsy, although the clinician must be aware of potential drug and food interactions when prescribing them.
Antidepressants with a higher potential for inducing seizure activity, which should be avoided for patients with epilepsy, include:
The AED lamotrigine (Lamictal) has been found to have antidepressant properties, so clinicians should consider its use in patients with epilepsy and depression.
In recent years, mood stabilizing agents have taken a leading role in the treatment of mood disorders, particularly bipolar disorders. Lithium carbonate has been widely used for many years. Several AEDs have been found to have mood stabilizing properties, however. These include:
In addition to preventing recurrence of manic, hypomanic, or depressive episodes in bipolar patients, carbamazepine and valproic acid have antimanic properties. As already mentioned, lamotrigine has antidepressant properties. Accordingly, clinicians should consider the use of these AEDs in patients with these comorbid psychiatric disorders, as seizure control and mood stabilization may occur at the same time.
On the other hand, discontinuing carbamazepine, valproic acid, or lamotrigine in patients with a history of mood disorder may precipitate the recurrence of psychiatric symptoms. Patients and family members should be alerted to that possibility.
Appropriate psychiatric interventions depend on a thorough diagnostic evaluation of the patient. Before treatment can be given, the many factors that may underlie psychiatric and behavioral problems in epilepsy must be identified. Symptoms may be the result of:
Identifying which of these factors may be operational in a patient with epilepsy is critical.
Psychotherapy (in one of the many forms available) may be appropriate for patients with problems such as conflicts, adjustment problems, losses, past emotionally traumatic experiences, and persistent functional difficulties (e.g., in social or work situations). It is not appropriate as primary treatment for ictal symptoms (e.g., prolonged postictal depression) or interictal behavioral changes.
Behavioral therapy entails developing a strategy aimed at reducing or changing an unwanted symptom or behavior. It works well for some psychiatric conditions (such as obsessive-compulsive disorder) but is not appropriate for others (such as psychotic symptoms in acute schizophrenia). Behavioral therapy requires a significant amount of motivation on the part of the patient. Its use in patients with epilepsy depends on identifying specific behaviors or problems that might be reduced behaviorally.
Electroconvulsive therapy (ECT) is a well-accepted treatment for major depression, usually when the symptoms are refractory to medications. In patients with epilepsy, ECT may be an appropriate treatment intervention for refractory depression or mania. One effect of ECT is a temporary increase in the seizure threshold, which commonly results in the need for higher stimulus intensity during the course of ECT. A complicating factor in the patient with epilepsy is the need to reduce blood levels of AEDs during the course of ECT, with the risk of exacerbating the underlying seizure disorder. Despite this risk, ECT can be a useful treatment for some patients with severe psychiatric symptoms refractory to other treatments. A contraindication to ECT is increased intracranial pressure.
Reviewed and revised April 2004 by Andres M. Kanner, M.D., epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.